Tris Pharma is recalling three lots of an infants' pain reliever it says contains potentially high levels of ibuprofen that could cause permanent kidney damage in some children. The recall comes after Tris was slapped this year with an FDA warning letter for its lack of urgency about investigating product failures.
The New Jersey-based drugmaker Thursday issued the nationwide voluntary recall to the retail level of three lots of Infants’ Ibuprofen Concentrated Oral Suspension, USP 50 mg per 1.25 mL. The over-the-counter product was sold to Walmart, CVS and Family Dollar stores.
Tris said there is a remote possibility that infants “susceptible to a higher potency level of drug” could end up with permanent kidney damage from the nonsteroidal anti-inflammatory drug (NSAID). Tris has not received any reports of adverse events, but reactions can include nausea, vomiting and stomach pain.
In a statement on its website, Tris said it is "committed to ensuring that all of our manufactured products are safe and effective." The decision to recall the product, it said, was based on a "Health Hazard Evaluation followed by discussion with the FDA."
In a March warning letter that was based on a 2017 inspection, the FDA criticized the Tris manufacturing facility in Monmouth Junction, New Jersey, for the company's inadequate investigation of defect complaints and product failures. The agency said Tris “lacked thorough investigations into root causes, and failed to implement prompt and effective corrective actions and preventative actions.”
The FDA pointed out five lots of Quillivant XR (methylphenidate HCl) Tris made for Pfizer failed dissolution testing between May and November 2016. Quillivant XR is an extended-release oral suspension used to treat ADHD. Last year, Pfizer issued a voluntary recall of the drug because a number of lots didn’t meet the specification for dissolution.
The FDA is particularly attuned to NSAIDs because of their easy availability but potentially harmful effects, including higher risks of heart attack and strokes. The FDA has several times required stricter labeling of potential risks. In August, Pfizer voluntarily recalled one lot of bubble-gum-flavored children’s Advil suspension, also a NSAID, because of customer complaints that the dosage cup was marked in teaspoons and the instructions on the label were described in milliliters, raising the possibility of an overdose.